Format

Send to

Choose Destination
Immunol Res. 2017 Feb;65(1):164-167. doi: 10.1007/s12026-016-8823-9.

Pancreatitis after human papillomavirus vaccination: a matter of molecular mimicry.

Author information

1
The Zabludowicz Center for Autoimmune Diseases, Chaim Sheba Medical Center, 52621, Tel-Hashomer, Israel.
2
Department of Rheumatology, University Medical Centre, Ljubljana, Slovenia.
3
Department of Medicine 'B', Sheba Medical Center, Tel-Hashomer, Israel.
4
Sackler Faculty of Medicine, Tel-Aviv University, Tel Aviv-Yafo, Israel.
5
The Zabludowicz Center for Autoimmune Diseases, Chaim Sheba Medical Center, 52621, Tel-Hashomer, Israel. shoenfel@post.tau.ac.il.
6
Incumbent of the Laura Schwarz-Kipp Chair for Research of Autoimmune Diseases, Sackler Faculty of Medicine, Tel-Aviv University, Tel Aviv-Yafo, Israel. shoenfel@post.tau.ac.il.

Abstract

A 20-year-old man developed severe abdominal pain 1 week after being vaccinated with the first dose of quadrivalent human papillomavirus (HPV) vaccine (Gardasil®). Despite ongoing symptoms of nausea and pain, he received the second dose of the vaccine. Only 10 days later, laboratory results revealed significantly elevated pancreatic enzymes, and with concomitant abdominal pain and vomiting, he was diagnosed with acute pancreatitis. This case of acute pancreatitis after HPV vaccination is not a novel entity. Although confirming the relationship between pancreatitis and vaccine is challenging, some factors suggest a possible link, including the positive re-challenge upon repeated exposure to the vaccine, HPV vaccine as probable causal relationship to other autoimmune diseases and a probable mechanism of molecular mimicry. In conjunction with aluminum adjuvant, the induction of immunity through molecular mimicry may potentially culminate in production of cytotoxic autoantibodies with a particular affinity for pancreatic acinar cells.

KEYWORDS:

Adjuvant; Autoimmunity; Human papillomavirus; Molecular mimicry; Pancreatitis; Vaccine

PMID:
27421720
DOI:
10.1007/s12026-016-8823-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center